Question of the Week # 430

430 ) A 70  year-old man is evaluated in your office for fatigue and unsteady gait. His symptoms started 2 months and progressively increasing. He also reports numbness and paresthesias in his bilateral lower extremities. His other issues include ill-fitting dentures for which he used dental adhesives for past 2 years. His past medical history is also significant for gastric bypass surgery approximately 8 years ago for recurrent peptic ulcer disease. He receives Vitamin B12 Subcutaneously every 3 to 6 months. On presentation, he is confined to a wheelchair. Neurological examination revealed markedly decreased vibratory sensation and proprioception in the lower extremities bilaterally. Both pin-prick and light touch sensations were moderately reduced below the knees. Muscle power, bulk, tone, and reflexes were normal. Rest of his physical examination is normal. Laboratory investigations reveal hemoglobin = 8.5 g/dL, MCV= 74 fL, MCHC = 33.6gm/dl, leukopenia with a WBC =1.9k/µl and absolute neutrophil count = 475 cells/µL. His platelet count, iron studies, folate and syphilis serologies were within normal limits.  Vitamin B12 was 900pg/ml ( N = 180 to 400pg/ml) . Serum Zinc level is  600µg/dl  ( Normal is 70-150 µg/dl).

Which of the following is most appropriate at this time?

A) Check Methyl Malonic Acid Level

B) Start Penicillamine

C)  Bone Marrow Biopsy

D) CT scan of the Head

E) Discontinue dental adhesives and check Copper levels

16 Responses

  1. E

    • c

  2. For me ans is c to check with bone marrow biopsy to rule out some bone marrow problem

  3. E

  4. Answer is E. Denture creams are associated with chronic Zinc excess and this can lead to decreased copper levels and neutropenia

  5. Metil malonil acid level.

  6. E. An excess of inorganic zinc found in some dental adhesives can cause zinc toxicity (hyperzincemia), and Cu depletion (hypocupremia), which can result in adverse side effects such as peripheral neuropathy, anemia, osteoporosis amongst others.

  7. ans would be D

  8. e

  9. D

  10. A

  11. The answer to this question is E for two reasons: Cu deficiency

    1) The dentures contain zinc and a high level of zinc can deplete copper levels.
    2) The patient had a gastric bypass surgery 8 years ago. Gastric bypass can result in a deficiency of copper levels.

    So, therefore, the dentures might be adding to further depletion.

    Peace 😉

  12. the pt has sx of post col degeneration
    the pt has unsteady gait
    there are 2 causes for this dz
    1.b12 def
    2.syphlis
    level of b12 can be falsely elevated b/c transecobalamine is an acute phase reactant so we must check MMa,,,,,ans is A
    alth the pt has microcytic anemia due to zinc ,,,sideroblastic…

  13. E

  14. answer is E- hyperzincaemia, which can be associated with ill fitting dentures causes low serum copper levels which will cause a periphera neuropathy, gastric by pass surgery can also cause low copper levels, worsening the symptoms. The patient also has microcytic anaemia, but normal iron studies, which suggests sideroblastic anaemia due to high zinc. The patient has been on b12 injections, so B12 levels can be intially high!

  15. answer is E, zinc toxicity from dentures, and gastric bypass surgery Hx is causing copper deficiency here with microcytic anaemia, and peripheral neuropathy, not iron deficiency anaemia as iron studies normal. copper deficiency is cause of sideroblastic anaemia which is a microcytic anaemia.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: